Oregon, 2010

Hail and Heavy Rain in Oregon, June 24, 2010

June 24, 2010 · NWS PDT · 3 events in 2 counties and zones

An upper level trough combined with daytime heat to enhance instability and produce thunderstorms over Union and Grant counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level trough combined with daytime heat to enhance instability and produce thunderstorms over Union and Grant counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 24, 12:53 PM PST, 17 minutes earlier.

Area forecast discussion, Jun 24, 12:53 PM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
153 PM PDT THU JUN 24 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. A PLUME OF MOISTURE
REMAINS OVER THE SE FORECAST AREA AND SHOWERS WITH SOME
THUNDERSTORMS CAN BE EXPECTED THIS EVENING MAINLY ALONG OR JUST EAST
OF A LINE FROM REDMOND TO MEACHAM TO DAYTON. A 5H/MBS TROUGH WAS
MOVG ACROSS THE TWO STATE AREA HELPING TO IGNITE THE THUNDERSTORMS.
AS THE TROUGH MOVES ACROSS THE REGION TONIGHT A SOME SHOWERS MAY
PERSIST INTO FRIDAY MORNING. THE PLUME DRIFTS SLIGHTLY EAST TOMORROW
BUT SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY OVER THE OCHOCOS
ALONG WITH THE BLUE/WALLOWA MTN AREAS FRIDAY AFTN/EVE. BY SATURDAY
THE TROUGH MOVES EAST AND A DRY RIDGE OF HIGH PRESSURE BUILDS INTO
THE REGION WITH WARMER AFTN TEMPS EXPECTED.

.LONG TERM...SUNDAY THROUGH TUESDAY.  ON SUNDAY THE RIDGE OVER THE
PACIFIC NORTHWEST STARTS SHIFTING EAST...BUT SHOULD HOLD UP LONG
ENOUGH TO KEEP DRY CONDITION THROUGH EARLY MONDAY.  SOUTHWEST FLOW
WILL PREVAIL OVER THE AREA MONDAY AND TUESDAY AS THE LOW PRESSURE
AREA REMAINS OFFSHORE.  SEVERAL WEAK PIECES OF ENERGY WILL ROTATE
OUT OF THE LOW AND SPREAD SOME MOISTURE ACROSS MAINLY THE BLUE
MOUNTAINS FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER
THE MOUNTAINS BOTH MONDAY AND TUESDAY.  TEMPERATURES WILL BE ABOVE
NORMAL. 93

TUESDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE HAVING A LITTLE
TROUBLE STAYING IN AGREEMENT WITH THE EXTENDED. LATEST GFS MODEL
INDICATES AN UPPER LEVEL TROUGH DEEPENING OVER THE AREA WEDNESDAY
WITH A DECENT SWATH OF MOISTURE TO COVER THE ENTIRE AREA IN SHOWER
AND THUNDERSTORM ACTIVITY. HOWEVER...LATEST 12Z ECMWF FALLS MORE IN
LINE WITH THE 06Z GFS IN THAT THE DISTURBANCE WILL STAY MORE TO THE
NORTH AND DRY WEST TO NORTHWEST FLOW WILL DOMINATE THE AREA. FOR
THIS...WILL LEAN THE FORECAST AWAY FROM THE 12Z GFS AND TOWARDS THE
12Z ECMWF AND THE 06Z GFS BLEND. THE ONLY EXCEPTION WOULD BE TUESDAY
NIGHT...SINCE ALL MODELS DO INDICATE THAT SOUTHWEST FLOW COULD
PROVIDE SOME CONVECTION TO THE MOUNTAINS OF NORTHEAST OREGON AND
SOUTHEAST WASHINGTON...SO HAVE KEPT SLIGHT CHANCE THUNDERSHOWERS IN
FOR THAT TIME PERIOD. ALTHOUGH MODELS INDICATE DRY AIR
INTRUSION...WILL STILL KEEP A MENTION OF SLIGHT CHANCE SHOWERS DUE
TO UPSLOPE FLOW ALONG THE MOUNTAINS FOR THE REST OF THE EXTENDED AS
WELL.  HAVE ALSO BACKED OFF THE TEMPERATURES IN THE EXTENDED AS WELL
TO REFLECT THE COOLER DRY AIR ASSOCIATED WITH THE DISTURBANCE. WEBER

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS. THERE WILL BE LIMITED MOISTURE ACROSS THE BASIN AREA WITH
SOME CUMULUS DEVELOPMENT ALONG THE MOUNTAIN AREAS.  THERE IS SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS  OVER THE MOUNTAINS OF
NE OREGON AND SE WASHINGTON. WINDS WILL GENERALLY BE LIGHT 5-10
KTS.  93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  78  53  79 /  10  10  10   0
ALW  60  79  56  81 /  10  10  10   0
PSC  60  86  55  86 /  10  10   0   0
YKM  56  85  50  84 /  10  10   0   0
HRI  59  84  54  83 /  10  10  10   0
ELN  57  79  54  81 /  10  10  10   0
RDM  51  82  39  81 /  20  10  10   0
LGD  56  77  47  79 /  30  30  20   0
GCD  52  76  48  78 /  30  30  20   0
DLS  62  79  55  82 /  10  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/93/89/93
Hazardous weather outlook, Jun 24, 10:59 AM PST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1159 AM PDT THU JUN 24 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-251415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
1159 AM PDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A WEAK UPPER LEVEL SYSTEM WILL BRING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS EASTERN OREGON AND SOUTHEAST WASHINGTON TODAY
AND THIS EVENING. SOME THUNDERSTORMS MAY BECOME STRONG AND PRODUCE
HAIL...GUSTY WINDS TO 45 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, CENTRAL OREGON, GRANDE
     RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS
     OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

ANOTHER ROUND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED FROM THE BLUE MOUNTAINS EAST TO THE IDAHO BORDER FRIDAY
AFTERNOON AND EVENING. AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS
POSSIBLE.  BREEZY TO WINDY CONDITIONS ARE FORECAST FOR PORTIONS OF
THE COLUMBIA BASIN...INCLUDING THE KITTITAS VALLEY AND THE EASTERN
COLUMBIA RIVER GORGE. CONDITIONS WILL IMPROVE FRIDAY NIGHT WITH A
DRY AND PLEASANT WEEKEND IN STORE. SCATTERED SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS WILL RETURN NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THUNDERSTORMS TODAY THROUGH
FRIDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jun 24, 1:01 PM PST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
201 PM PDT THU JUN 24 2010

ORZ049-503-242200-
GRANDE RONDE VALLEY OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
201 PM PDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
300 PM PDT...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF UNION...OR 20 MILES
NORTHWEST OF BAKER...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4501 11783 4504 11787 4499 11789 4498 11801
      4500 11806 4502 11809 4500 11818 4496 11823
      4500 11831 4533 11798 4515 11748
TIME...MOT...LOC 2101Z 214DEG 11KT 4504 11802

The radar

The Pendleton radar (KPDT), 101 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Union

When
June 24, 1:10 PM PST to 1:15 PM PST
Where
Union County, 2 mi W of North Powder to North Powder
Measured
0.75 in hail
Reported by
Public
Coordinates
45.030, -117.971

Dime and penny sized hail reported by the public.

Hail, Union

When
June 24, 1:16 PM PST
Where
Union County, North Powder
Measured
1 in hail
Reported by
Public
Coordinates
45.030, -117.930

Up to quarter sized hail covered the ground to 1 inch depth. Power outage occurred.

Heavy Rain, Grant

When
June 24, 4:00 PM PST to 7:30 PM PST
Where
Grant County, Seneca to 0.84 mi NW of Seneca
Reported by
COOP Observer
Coordinates
44.130, -118.970

Training showers and thunderstorms produced 1.25 inches of rainfall. Small hail to 1/4 inch was observed for a few minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238348, 238349, 238350.